Causes of Chemotherapy Induced Peripheral Neuropathy

Chemotherapy induced peripheral neuropathy is a serious side effect of chemotherapy that can lead to permanent nerve damage. It’s most common in people who are treated with chemotherapy for cancer, but it can also occur in people who get other types of cancer treatments, like radiation therapy. There are many different causes of chemotherapy induced peripheral neuropathy, but the most common ones are: 

Radiation treatment: Chemotherapy can cause damage to your nerves if you receive radiation therapy along with it.

Drug interactions: Some drugs can damage your nerves when they are taken together.

Heredity: Some people are more likely to develop chemotherapy induced peripheral neuropathy than others. It is usually treated with pain medications and steroids. 

This does not always work and different treatment options are needed for different types of chemotherapy-induced peripheral neuropathy symptoms. It can take several weeks or months to recover from the long-lasting complications of chemotherapy-induced peripheral neuropathy caused by drugs like methotrexate. Source: MedicineNet

People who have experienced chemotherapy induced peripheral neuropathy should check their health insurance's coverage for prescription medication. Many may be covered by their employer, but your private health insurance policy, including Medicare, may not cover all brand name drugs that you need due to cost issues. 

This can leave you unable to afford a pill or even an injection to help relieve some of the side effects. You may also need rehabilitation therapy to help you regain the strength and balance that's lost during cancer treatment.